Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 247, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 3, 2009, 10:15 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2009, 10:15 PM CDT (03:15 UTC)
- Expired
- Sep 3, 2009, 10:32 PM CDT
- In force
- 17 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Pratt County, KS, Stafford County, KS
The radar
The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2135 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 040315
SVRDDC
KSC151-185-040400-
/O.NEW.KDDC.SV.W.0247.090904T0315Z-090904T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 PM CDT THU SEP 3 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.
EXTREME SOUTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 1100 PM CDT
* AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 9 MILES NORTH OF PRESTON...
OR NEAR NEOLA...MOVING SOUTH AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
PRESTON...
CAIRO...
RURAL RESIDENCES OF NORTHEASTERN PRATT AND SOUTHEASTERN STAFFORD
COUNTIES.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3764 9845 3764 9868 3784 9867 3784 9846
3782 9845
TIME...MOT...LOC 0314Z 359DEG 11KT 3787 9850
$$
WRIGHT1 follow-up statement
000
WWUS53 KDDC 040332
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1032 PM CDT THU SEP 3 2009
KSC151-185-040342-
/O.CAN.KDDC.SV.W.0247.000000T0000Z-090904T0400Z/
STAFFORD KS-PRATT KS-
1032 PM CDT THU SEP 3 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PRATT AND EXTREME
SOUTHEASTERN STAFFORD COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN PRATT AND SOUTHEASTERN
STAFFORD COUNTIES.
LAT...LON 3764 9845 3764 9868 3784 9867 3784 9846
3782 9845
TIME...MOT...LOC 0332Z 359DEG 11KT 3781 9850
$$
WRIGHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:35 PM CDT, 7 hours 40 minutes earlier.
Area forecast discussion, Sep 3, 2:35 PM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 235 PM CDT THU SEP 3 2009 .DISCUSSION... DAYS 1-2... THE FORECAST CHALLENGE OF THE DAY IS IF AND WHERE WE MAY HAVE ANY SEVERE STORMS THIS EVENING. THERE IS A MID AND UPPER LEVEL SHORT WAVE DISTURBANCE OVER EASTERN NEBRASKA, MOVING SOUTHEAST TOWARD EASTERN KANSAS/MISSOURI. THIS UPPER FEATURE WILL SEND A LOWER LEVEL TROUGH BACK THROUGH WESTERN KANSAS AND DRAG IT THROUGH CENTRAL KANSAS TONIGHT. THIS TROUGH WILL SERVE AS A FOCUS BOUNDARY FOR CONVECTION. SINCE THE UPPER DYNAMICS STACK UP MORE TO OUR EAST, WILL KEEP WITH THE HIGHER 40 POPS ALONG OUR EAST AND NORTHEAST COUNTIES. AT THIS TIME, DO NOT PLAN TO MENTION SEVERE WORDING, AS THE SURFACE CONVERGENCE OF MOISTURE AND TEMPERATURE GRADIENT FORCES ARE NOT THAT IMPRESSIVE. SPC IS THINKING SIMILAR THOUGHTS TOWARD SCATTERED SEVERE AT BEST. CLOUDS HAVE HUNG AROUND IN PARTS OF OUR EASTERN CWA, PREVENTING FURTHER DESTABILIZATION OF THE LOWER ATMOSPHERE. THE COLD POOL ALOFT ASSOCIATED WITH THE TROUGH MAY BE JUST ENOUGH TO INITIATE STORMS, BUT IF THEY STAY ELEVATED, HEAVY RAIN AND LARGE HAIL WILL BE HARD TO COME BY. INSTEAD, THINK SMALL HAIL IS POSSIBLE AS WELL AS ISOLATED DOWN BURST WINDS. ON A DIFFERENT NOTE, THERE IS A NORTH-SOUTH ORIENTED TROUGH AT THE SURFACE ALONG THE COLORADO/KANSAS BORDER. AT THE SAME TIME, ALTHOUGH WEAK, THERE IS A LEFT EXIT REGION OF THE UPPER (250 MB) JET IN THE 40-50 KNOT RANGE OVER NORTHEASTERN COLORADO AND NORTHWEST KANSAS. THESE TWO FEATURES HAVE COMBINED TO KICK OFF A FEW SHOWERS IN OUR NORTHWEST CWA THIS AFTERNOON, AND EVEN STRONGER CELLS FARTHER NORTHWEST IN NORTHEASTERN COLORADO. THE SUPPORT FROM THIS UPPER JET SHOULD KEEP AT LEAST SCATTERED CONVECTION GOING WELL INTO THIS EVENING IN OUR WESTERN ZONES. AS FOR TEMPS AND WINDS, CHANGED VERY LITTLE FROM THE PREVIOUS PACKAGE. DO NOT SEE THE TEMPERATURES FALLING MUCH BELOW THE EXPECTED 03Z DEW POINT LEVELS. CLOUDS WILL BE ON THE INCREASE AND LIGHT SOUTHEAST TO SOUTH WINDS WILL KEEP THE LOW LEVEL MOISTURE FIELDS AT EVENING LEVELS. THERE SHOULD BE WEAK SURFACE HIGH PRESSURE BUILDING IN FROM THE NORTH FRIDAY, SUPPRESSING THE THUNDERSTORM CHANCES. IT WILL ALSO BE COOL FOR EARLY SEPTEMBER, WITH STRATUS CLOUDS INHIBITING SOLAR HEATING IN ALL MY CWA, ESPECIALLY THE NORTHEAST ZONES. ALL ZONES SHOULD SEE SOME SUN BY LATE AFTERNOON, WITH THE EAST CLEARING OUT THE LATEST. KEPT POPS DOWN IN THE SILENT 10 PERCENT RANGE FRIDAY NIGHT. ANY ORGANIZED PRECIP ACTIVITY SHOULD BE TO OUR SOUTH, CLOSER TO THE FRONT. SATURDAY SHOULD SEE CLEARING FOR MOST LOCATIONS, BUT NOT MUCH APPRECIABLE WARMING AS THE LIGHT EASTERLY SURFACE FLOW WILL KEEP A COLD AIR ADVECTION PATTERN IN PLACE. DAYS 3-7... MEDIUM RANGE MODELS HAVE COME INTO BETTER AGREEMENT TODAY ON THE OVERALL PATTERN. RIDGING IS STILL IN PLACE OVER THE CENTRAL AND EASTERN CONUS SATURDAY NIGHT AND INTO SUNDAY. THE ECMWF IS NO LONGER BRINGING IN ANY WEAK DISTURBANCES IN THE LIGHT FLOW, SO WILL KEEP POPS VERY LOW THROUGH THE EARLY PART OF THE WORK WEEK. WITH THE COOL SFC HIGH MOVING EAST ON SUNDAY AND A LEE TROUGH REDEVELOPING, WE SHOULD SEE SOME WARMING TEMPERATURES THROUGH MONDAY AND TUESDAY, SO KEPT HIGHS IN THE MID TO UPPER 80S WITH ONLY SOME MINOR TWEAKS. THE ECMWF AND GFS HAVE COME INTO BETTER AGREEMENT ON EJECTING THE UPPER TROUGH INTO THE NORTHERN PLAINS BY WEDNESDAY, ALTHOUGH THE CANADIAN IS MORE PROGRESSIVE THAN EITHER OF THESE AND EJECTS THE SYSTEM OUT ON TUESDAY. THE SLIGHTLY SLOWER SOLUTION WAS IN BETTER AGREEMENT WITH THE NCEP AND CANADIAN ENSEMBLE MEANS, SO WILL LEAN TOWARDS THE TROUGH MOVING THROUGH THEN. THE MAIN UPPER FORCING WILL BE WELL TO OUR NORTH, BUT IT SHOULD HELP PUSH A COLD FRONT DOWN INTO KANSAS SOMETIME ON WEDNESDAY. TEMPS WILL DEPEND ON EXACT TIMING AND CLOUDS WHICH ARE VERY UNCERTAIN AT THIS POINT, BUT DID LOWER HIGHS A BIT IN THE NORTH, AND BUMPED UP POPS ON WEDNESDAY A BIT. THE UPPER TROUGH WILL CONTINUE TO MOVE EASTWARD ON THURSDAY, WITH THE COLD FRONT CONTINUING SOUTH AND HIGH PRESSURE BUILDING IN BEHIND IT. LOWERED HIGHS ON THURSDAY A FEW DEGREES WITH STRONG COLD AIR ADVECTION BEHIND THE FRONT. && .AVIATION... CONVECTION HAS ALREADY BEGUN TO FIRE IN EASTERN CO AND FAR WESTERN KS, SO WILL KEEP CB MENTION AT KGCK AND KDDC FOR THIS EVENING. VFR CONDITIONS SHOULD CONTINUE THROUGH AT LEAST 06Z. THERE SHOULD BE MORE CONVECTION MOVING IN FROM THE NORTHEAST LATER TONIGHT AS THE MAIN UPPER DISTURBANCE COMES OUT OF EASTERN NEB. STRATUS WILL ALSO BE DEVELOPING TOWARDS MORNING WITH LIGHT EASTERLY UPSLOPE WINDS AND GOOD MOISTURE. INCLUDED MVFR CEILINGS FOR NOW. THINK THAT 10 KT WINDS AND PRECIP MOVING INTO THE AREA WILL PREVENT A LOT OF DENSE FOG FORMATION, HOWEVER, THERE COULD BE SOME LOCALIZED AREAS THAT GET DOWN TO IFR OR LOWER. THINK THAT STRATUS SHOULD CONTINUE TO NEAR 18Z BEFORE SCATTERING OUT FRIDAY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 80 57 81 / 30 10 10 10 GCK 60 80 56 81 / 30 10 10 10 EHA 61 83 57 83 / 30 10 10 20 LBL 61 83 57 83 / 30 10 10 20 HYS 56 75 56 79 / 40 20 10 10 P28 60 80 59 81 / 40 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN12/26/26
Hazardous weather outlook, Sep 3, 4:50 AM CDT, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 450 AM CDT THU SEP 3 2009 KSZ030-031-043>046-061>066-074>081-084>090-041000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 450 AM CDT THU SEP 3 2009 /350 AM MDT THU SEP 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL BEGIN TO SLOWLY PUSH SOUTH INTO WESTERN KANSAS BY THIS AFTERNOON. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONTAL BOUNDARY LATER THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BE FAIRLY STRONG WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. ALTHOUGH LESS LIKELY, ANY STORM BECOMING SEVERE CANNOT BE COMPLETELY RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A LINE FROM GARDEN CITY TO MEADE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
In the hours before
Local storm report, Sep 3, 8:49 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT THU SEP 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 2 SSW INGALLS 37.80N 100.47W
09/03/2009 E0.88 INCH GRAY KS PUBLIC
&&
GERARDSpecial weather statement, Sep 3, 9:01 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 901 PM CDT THU SEP 3 2009 KSZ044-045-040245- LANE-NESS- 901 PM CDT THU SEP 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANE AND SOUTHWESTERN NESS COUNTIES... AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ALAMOTA...MOVING SOUTH AT 10 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3853 10041 3855 10015 3827 9998 3828 10041 TIME...MOT...LOC 0201Z 349DEG 8KT 3844 10031 RITTERLING
Special weather statement, Sep 3, 9:30 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 930 PM CDT THU SEP 3 2009 KSZ043-044-040315- LANE-SCOTT- 930 PM CDT THU SEP 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND WESTERN LANE COUNTIES... AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MANNING...MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3834 10054 3835 10084 3861 10076 3860 10056 TIME...MOT...LOC 0231Z 003DEG 13KT 3853 10068 RITTERLING
Special weather statement, Sep 3, 9:39 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 939 PM CDT THU SEP 3 2009 KSZ063-064-040330- FINNEY-HODGEMAN- 939 PM CDT THU SEP 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY AND NORTHWESTERN HODGEMAN COUNTIES... AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF KALVESTA...MOVING SOUTH AT 10 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3801 10005 3801 10041 3825 10038 3825 10008 TIME...MOT...LOC 0239Z 343DEG 7KT 3815 10026 RITTERLING
Local storm report, Sep 3, 10:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 PM CDT THU SEP 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 3 N ZENITH 37.99N 98.47W
09/03/2009 E1.00 INCH RENO KS PUBLIC
&&
GERARDLocal storm report, Sep 3, 10:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 PM CDT THU SEP 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 1 NE KALVESTA 38.06N 100.27W
09/03/2009 E55.00 MPH FINNEY KS PUBLIC
WIND ESTIMATED AT 50 TO 60 MPH.
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:12 PM CDT | Special Weather Statement | DDC | Grant | 18 min |
| Sep 3, 7:19 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 56 min |
| Sep 3, 7:28 PM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell | 47 min |
| Sep 3, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 42 min |
| Sep 3, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 50 min |
| Sep 3, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 40 min |
| Sep 3, 8:15 PM CDT | Special Weather Statement | DDC | Ness | 45 min |
| Sep 3, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 25 min |
| Sep 3, 9:01 PM CDT | Special Weather Statement | DDC | Lane | 44 min |
| Sep 3, 9:06 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 39 min |
| Sep 3, 9:30 PM CDT | Special Weather Statement | DDC | Scott | 45 min |
| Sep 3, 9:39 PM CDT | Special Weather Statement | DDC | Hodgeman | 51 min |
| Sep 3, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 47 min |
| Sep 3, 9:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 22 min |
| Sep 3, 10:20 PM CDT | Special Weather Statement | DDC | Trego | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.